Antibiotic therapy may cause serious side effects. Two disturbing effects of antibiotic administration are antibiotic-associated diarrhea and Clostridium difficile-associated disorder. Antibiotic-associated diarrhea occurs as a direct result of the normal flora destruction due to the antibiotics - which do not discriminate against pathogens or healthy forms of bacteria. C. diff disorder also occurs as an indirect result of antibiotic administration, because the destruction of the normal flora prevents people from having healthy bacteria to prevent disease. There have been studies conducted to determine if replacing the destroyed normal flora with probiotics, or beneficial microorganisms will prevent or treat these conditions. Studies have been conducted to show that the bacterium Lactobacillus rhamnosus CG has shown great promise in the treatment of antibiotic-associated diarrhea as there have been positive results achieved in many heterogeneous studies. Treatment of Clostridium difficile-associated disorder with the yeast, Saccharomyces boulardii remains controversial as different medical researchers struggle to prove or disprove its effectiveness and safety.
Klugmann, E. (2013). Efficacy of Probiotics Lactobacillus Rhamnosus GG and Saccharomyces Boulardii in the Treatment of Antibiotic-Associated Diarrhea and Clostridium Diffiicile-Associated Disease. The Science Journal of the Lander College of Arts and Sciences, 7 (1). Retrieved from https://touroscholar.touro.edu/cgi/viewcontent.cgi?article=1088&context=sjlcas